Hail, Gregory
- When
- June 14, 4:20 PM CST
- Where
- Gregory County, 6.64 mi SW of St Charles
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.010, -99.190
A thunderstorm produced quarter size hail in Gregory County on the late afternoon of June 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail in Gregory County on the late afternoon of June 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 2:40 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT TUE JUN 14 2011 .DISCUSSION... THUNDERSTORMS THE MAIN FOCUS FOR THIS AFTERNOON AND EVENING. RAIN HAS BEEN PERSISTANT WITH THUNDERSTORMS AND RAINFALL RATES OF 1 TO NEARLY 2 INCHES AN HOUR HAS CAUSED FLASH FLOODING OVER MUCH OF SW MN. RADAR ESTIMATES OF 3 TO 4 INCHES HAVE BEEN VERIFIED BY GROUND REPORTS. AREAS OF RAIN MAINLY OVER SW MN THIS AFTERNOON IS EXPECTED TO LIFT NE THE REST OF THIS AFTERNOON AS THE MAIN THETAE ADVECTIVE MOVES INTO CENTRAL AND EASTERN MINNESOTA. FLASH FLOOD THREAT WILL SUBSIDE AS THUNDERSTORMS EXIT THE FORECAST AREA. OVERALL CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS. TROUGH OF WARM AIR ALOFT WILL KEEP CHANCES GOING INTO THE EVENING EAST OF INTERSTATE 29 WHILE SURFACE BASED CONVECTION IS POSSIBLE MAINLY WEST OF THE JAMES VALLEY. POTENTIAL FOR SEVERE THUNDERSTORMS EAST OF INTERSTATE 29 IS RAPIDLY DECREASING THIS AFTERNOON AS EFFECTIVE SHEAR DROPS FROM 40-50 KTS AT 18Z TO 10-20 KTS BY 00Z. MAIN CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG THE WESTERN FRINGES OF THE FORECAST AREA UNTIL EARLY THIS EVENING. MAINLY WILL HAVE WATCH THE SURFACE TROUGH WHERE THERE IS DEEPER INSTABILITY AND LOCALIZED SHEAR EXISTS. SPC MESOANALYIS INDICATING 2500 J/KG OF SURFACE BASED CAPE NEAR CHAMBERLAIN AS OF 19Z. SURFACE CAPE RAPIDLY DECREASES INTO THE JAMES VALLEY DUE TO COOL EASTERLY FLOW. SHOULD SEE CAPE VALUES DROP OFF BY LATE THIS AFTERNOON AS TROUGH MIXES DRIER AIR IN FROM THE WEST AND SURFACE HEATING WANES. OTHERWISE FOR TONIGHT...CHANCES FOR PRECIPITATION DECREASING FROM WEST TO EAST WITH CLEARING BEHIND THE TROUGH. SHOULD SEE WESTERLY FLOW AND CLEAR SKIES ACROSS THE FORECAST AREA TOWARDS SUNRISE. /97 IT IS BORDERLINE ON WHETHER THERE COULD BE ANY LINGERING LIGHT SHOWERS IN SOUTHWEST MN EARLY WEDNESDAY MORNING...WILL LEAVE A SLIGHT CHANCE FOR THE FAR NORTHEASTERN EDGE JUST FOR THE EARLY MORNING. OTHERWISE A WESTERLY FLOW OF DRY MILD AIR SHOULD BRING CLEAR TO MOSTLY CLEAR SKIES. AN UNSTABLE AND SLIGHTLY MORE MOIST AIR BRUSHING THE SAME NORTHEAST EDGE MAY GIVE WAY TO SPOTTY THUNDERSTORMS THERE AND WILL GO WITH A SLIGHT CHANCE FOR THE AFTERNOON. TEMPERATURES STILL ON TRACK FOR A MILD AND PLEASANT DAY...POSSIBLY GETTING A BIT BREEZY AROUND MIDDAY BUT NOT REALLY WINDY. WINDS WILL THEN DROP OFF TO GIVE A CLEAR AND PLEASANT EVENING. MOISTURE AND INSTABILITY RETURN STARTS QUITE RAPIDLY FROM THE SOUTH LATER WEDNESDAY NIGHT AND CONTINUES THURSDAY WITH THE RIDGING AHEAD OF SIGNIFICANT WESTERN USA TROUGH. HAD A THOUGHT OF BRINGING A MENTION TO THE FAR SOUTH LATE WEDNESDAY NIGHT BUT IT SHOULD TAKE A LITTLE WHILE FOR THE MOISTURE TO GET DEEP ENOUGH EVEN FOR MID LEVEL CONVECTION. WILL BRING IN THE SLIGHT CHANCE SLOWLY THURSDAY DURING THE UNFAVORABLE DAYTIME PERIOD THEN KEEP MENTION OF THUNDERSTORM CHANCE ALL OF AREA FOR THURSDAY NIGHT ON THROUGH THE REST OF THE FORECAST PERIOD...OR THROUGH NEXT TUESDAY. REAL FINE TUNING DIFFICULT AT THIS TIME SINCE WITH THE MAJOR TROUGH APPROACHING SLOWLY FROM THE WEST...THERE SHOULD NOT BE ANY VERY LONG PERIOD WITHOUT A THREAT. 12Z GFS AND EC RUNS HINT AT PUSHING THE THREAT THROUGH A BIT FASTER NEAR THE END OF THE PERIOD BUT WILL NOT PULL THE TRIGGER OM A DRY DAY 7 YET ESPECIALLY SINCE SHOWERS MAY LINGER ON THE BACK SIDE OF THE UPPER LOW EVEN IF THESE MODELS ARE RIGHT. TEMPERATURES WILL BE SOMEWHAT WARMER DURING THE FORECAST PERIOD THAN THEY HAVE BEEN WITH MOST OF THE WARMING ON NIGHTTIME TEMPERATURES GIVEN QUITE A BIT OF CLOUD COVER EXPECTED AND THE WARMEST AIR STAYING SOUTH OF AREA. / WILLIAMS && .AVIATION... SHOWERS AND THUNDERSTORMS CONTINUE MAINLY OVER SOUTHWEST MINNESOTA THIS AFTERNOON...MUCH OF THIS ACTIVITY SHOULD MOVE OUT OF THE AREA BY EARLY THIS EVENING. MORE THUNDERSTORMS ARE POSSIBLE OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND THEN COULD MOVE ACROSS EASTERN SOUTH DAKOTA THIS EVENING. THUNDERSTORMS TO END OVERNIGHT AS TROUGH AXIS MOVES EAST OF THE AREA. LOTS OF IFR ACROSS THE FORECAST AREA THIS AFTERNOON WITH THUNDERSTORM ACTIVITY AND STRATUS. WILL BECOME VFR AS DRY AIR MOVES IN BEHIND THE TROUGH. /97 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1210 PM CDT TUE JUN 14 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1210 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON WILL BE AREAS NORTH OF INTERSTATE 90 AND ALONG AND EAST OF INTERSTATE 29. SEVERE THUNDERSTORMS ARE GENERALLY NOT EXPECTED TODAY...HOWEVER...A FEW STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA EARLY THIS EVENING...BUT CHANCES FOR THUNDERSTORMS WILL DECREASE FROM WEST TO EAST EVENING PROGRESSES AND INTO THE OVERNIGHT. CHANCES FOR SEVERE THUNDERSTORMS WILL REMAIN LOW TONIGHT. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN. FLOODING... RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. MANY PORTIONS OF THE LOWER JAMES RIVER VALLEY TO THE SOUTH OF MITCHELL WILL SEE MODERATE TO MAJOR FLOODING THROUGH THE WEEKEND DUE TO RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY INTO THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD WNW LAKE PARK 43.45N 95.33W
06/14/2011 DICKINSON IA EMERGENCY MNGR
6 INCH DEEP WATER ON WEST RAILROAD AVE.
&&
MFUHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 5 NNW LISMORE 43.81N 95.99W
06/14/2011 NOBLES MN TRAINED SPOTTER
CHAMPEPADAN CREEK FLOODING
&&
MFUHSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD 5 NNW LISMORE 43.81N 95.99W
06/14/2011 NOBLES MN TRAINED SPOTTER
CHAMPEPADAN CREEK FLOODING
&&
MFUHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD LUVERNE 43.65N 96.21W
06/14/2011 ROCK MN PUBLIC
WATER IN BASEMENT. 2.50 INCHES OF RAIN.
&&
MFUHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FLASH FLOOD PIPESTONE 44.00N 96.31W
06/14/2011 PIPESTONE MN EMERGENCY MNGR
PIPESTONE CREEK ABOVE FLOOD STAGE
&&
HANKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN LUVERNE 43.65N 96.21W
06/14/2011 M2.60 INCH ROCK MN TRAINED SPOTTER
LOCATION 1/2 MILE EAST OF LUVERNE
&&
MFUHSThe North Platte radar (KLNX), 163 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322885.